Illinois, 2017

High Wind in Illinois, January 10, 2017

January 10, 2017 · NWS LOT · 3 events in 3 counties and zones

Strong low pressure moved across the Midwest, bringing gusts to 45 to 50 mph across much of northern Illinois.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong low pressure moved across the Midwest, bringing gusts to 45 to 50 mph across much of northern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 10, 2:09 PM CST, 28 minutes earlier.

Area forecast discussion, Jan 10, 2:09 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
209 PM CST Tue Jan 10 2017

.SHORT TERM...
208 PM CST

Through Wednesday...

We opted to go ahead and issue the high wind warning for eastern
Illinois and northwestern Indiana given that wind gusts within
the warm sector were already peaking at or just above 45 KT.
However, since then wind gusts have eased just a bit to around 40
KT. It appears likely that wind gusts will again increase,
potentially as high as 50 KT (60 MPH) for a period late this
afternoon into the early evening as a strong cold front shifts
over the area.

The parent surface low, now down to 987 MB and centered just north
of MSN in southern Wisconsin, is expected to continue to deepen
into this evening as it shifts northeastward over the northern
portion of Lake Michigan. This track, along with the fact that the
low is still deepening, will result in very strong isallobaric
pressure rises (up to 20 MB/6hr) overspreading the area late this
afternoon/early this evening with the passage of the cold front.
This will in return help drive a short period of intense wind
gusts for an hour or two following the frontal passage. With this
in mind, there are no changes planned to the going wind headlines.
However, I suspect the wind warning will be able to be dropped
early, as the potential for 50 KT winds will end quickly after 8
PM this evening.

Aside from the wind, there is an area of showers currently moving
towards northeastern Illinois. While this area is void of
lightning at the moment, there could be the development of a few
thunderstorms, particularly over my southeastern counties over
the next couple hours. While instability is a limiting factor, the
strong dynamics of this storm system could overcome this. Given
the very strong winds off the surface (75 to 80 KT southwesterly
flow at 850 MB) any convection could also easily mix down some of
these stronger wind to the surface, so this potential will have to
be monitored over the next couple hours. Otherwise, the
precipitation threat should be quickly waning from west to east
by early evening.

After the winds ease this evening, the weather should become quiet
for a period into Wednesday, before the next weather system
arrives late in the day with more chances for precipitation.
Southerly winds should start the day. However, another cold
frontal trough is expected to sag southward into northern Illinois
later in the day. Temperatures should be warm enough during the
day for any showers that develop to remain liquid. However, this
may change as we head into Wednesday evening and some colder air
slips south over the area with the front. As a result, this may
result in a transition to some freezing precip Wednesday evening.

KJB

&&

.LONG TERM...
256 AM CST

Thursday through Monday...

There are mixed signals to how quickly the frontal zone will move
southeast of the area. Cold air will continue to bleed
southeastward as yet even more southwest flow will steer
additional shortwave energy over the frontal zone. We will need to
watch this period for lingering mixed precipitation chance across
east central Illinois and northwest Indiana. Guidance is in decent
agreement in finally moving arctic high pressure from the Canadian
prairies Thursday into the upper Midwest Thursday night and over
the northern Great Lakes Friday. This will bring in drier air and
also shove the cold frontal boundary south of our area, leading to
a precip-free and cooler period with highs Friday only in the 20s
in most places. The cold air that will move in from the north
will set the stage for additional mixed precipitation concerns
this weekend.

The upper pattern to begin the weekend will feature a large high
across the southeastern United States centered over Florida while
a deep upper low will have sunk south to Baja California. On
Friday night to Saturday the main moisture and energy will come
out ahead of the low, but there is also a weak northern stream
wave that will lead to some lighter precip. GEFS ensembles depict
several hundredths of liquid up to a little over a tenth of an
inch, so not a huge deal but could be snow, sleet or if warmer air
mixes in some light freezing rain.

High pressure should keep a lull in the action in place for
Saturday night into early Sunday. Guidance is then more mixed as
to how quickly the upper low will build northeast and bring
additional chances of precipitation with some guidance keeping
high pressure in place. As the low approaches the better chances
that the precip type will transition to some form of liquid, but
still quite a bit of uncertainty on the thermal profiles this far
out. At this point the better chances for more significant
precipitation not until later Sunday or early Monday.

KMD

&&

.AVIATION...
For the 18Z TAFs...

The main concern is the winds today, with periods of damaging
winds likely this afternoon through early evening.

Southerly winds have already been gusting up around 45 KT at MDW
and DVN. These strong winds will continue this afternoon. A wind
shift is likely very late this afternoon as a cold front shifts
over the area. Expect west winds potentially gusting up to 45 to
50 KT with this frontal passage. Wind speeds will then quickly
abate this evening.

KJB

&&

.MARINE...
256 AM CST

Headlines...Only change was I extended the gale warning for the
northern end of the lake into early Wednesday morning. Otherwise,
gale warnings will go into effect across the lake today. A brief
window of storm force gusts are possible over the northern end of
the lake this evening, but thinking the window is too narrow to
warrant a storm force warning. Air temperatures will be well above
freezing so not concerned about freezing spray.

The low over the plains will quickly deepen as it passes over the
northern end of lake late this afternoon or early this evening.
South gales increase and become southwest this afternoon. A brief
period of storm force gusts is possible over the northern end of the
lake this evening as the low and its cold front pass through. Winds
become west behind the cold front and then diminish and become
southwest overnight.  The low continues north to Hudson Bay while a
low pressure trough stretches from the central Great Lakes to the
southern plains.

Winds become north to northwest north of the trough Wednesday
evening.  A large high moves over the northern plains Thursday night
and moves over the lake Friday into Saturday. Winds diminish under
the high and then become east over the weekend.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...High Wind Warning...ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-
     ILZ021-ILZ022-ILZ023-ILZ033 UNTIL 10 PM Tuesday.

     Wind Advisory...ILZ003-ILZ004-ILZ008-ILZ010-ILZ011-ILZ019-ILZ032-
     ILZ039 UNTIL 10 PM Tuesday.

IN...High Wind Warning...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 10
     PM Tuesday.

LM...Storm Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-
     LMZ779 UNTIL 10 PM Tuesday.

     Gale Warning...LMZ777-LMZ779...10 PM Tuesday TO 3 AM Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jan 10, 4:47 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
447 AM CST TUE JAN 10 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
111100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
447 AM CST TUE JAN 10 2017 /547 AM EST TUE JAN 10 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED:

  ELEVATED NON THUNDERSTORM WIND RISK.
  LIMITED ICE ACCUMULATION RISK.

DISCUSSION:

ALTHOUGH SURFACE TEMPERATURES ARE ABOVE FREEZING, THE PAVEMENT
TEMPERATURES ACROSS NORTHERN PORTIONS OF THE AREA ARE STILL BELOW FREEZING.
RAIN WILL INCREASE IN THE COMING HOURS WHICH MAY RESULT IN LOCALIZED
ICY CONDITIONS ON UNTREATED ROADWAYS. TEMPERATURES WILL CONTINUE
TO WARM BY MID MORNING ENDING ANY ICING POTENTIAL.

WINDS WILL INCREASE LATER THIS MORNING AND EARLY AFTERNOON AS LOW
PRESSURE STRENGTHENS TO OUR NORTHWEST. GUSTS OF 45 TO 50 MPH ARE
POSSIBLE TODAY ACROSS MANY AREAS, WITH LOCALIZED HIGHER GUSTS ACROSS
NORTH CENTRAL ILLINOIS. THE PEAK WINDS WILL BE EXPECTED BETWEEN NOON
AND 6 PM ACROSS SOUTH AND EASTERN COUNTIES, AND BETWEEN 3 PM AND
9 PM ACROSS NORTHERN AND WESTERN COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY NIGHT...
  LIMITED ICE ACCUMULATION RISK.
THURSDAY...
  ELEVATED EXCESSIVE COLD RISK.
  LIMITED ICE ACCUMULATION RISK.
FRIDAY...
  LIMITED EXCESSIVE COLD RISK.
SATURDAY AND SUNDAY...
  LIMITED ICE ACCUMULATION RISK.

DISCUSSION:

OCCASIONAL PERIODS OF MIXED PRECIPITATION ARE POSSIBLE WEDNESDAY NIGHT
INTO EARLY THURSDAY LARGELY NORTH AND WEST OF AN OTTAWA TO CHICAGO LINE.
FREEZING RAIN AND OR SLEET ARE AGAIN POSSIBLE LATE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-111100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
447 AM CST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE THURSDAY NIGHT
INTO FRIDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-111100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
447 AM CST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

GALE FORCE WINDS WILL INCREASE TO 45 KT THIS AFTERNOON...POSSIBLY
TO NEAR STORM FORCE LEVELS ACROSS THE NORTH HALF OF LAKE MICHIGAN
BRIEFLY THIS EVENING. GALES EASE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

KMD

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Grundy

When
January 10, 2:37 PM CST
Where
Grundy forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
CoCoRaHS
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

High Wind, Will

When
January 10, 3:14 PM CST
Where
Will forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

High Wind, La Salle

When
January 10, 4:00 PM CST to 4:35 PM CST
Where
La Salle forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Mesonet 1 mile SSW of Ottawa had 60 mph, and Peru Airport had 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666801, 666802, 666803.